Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 238, NWS Nashville, TN

June 21, 1997Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 1997, 2:49 PM CDT for Montgomery County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 2:49 PM CDT (19:49 UTC)
Expired
Jun 21, 1997, 3:30 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS1 KBNA 211951 RRA
SVRBNA
TNC125-212030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...MONTGOMERY COUNTY
 
AT 249 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
15 MILES WEST OF CLARKSVILLE MOVING EAST AROUND 15 MILES AN HOUR.
THIS STORM WILL LIKELY MOVE OVER THE CLARKSVILLE VICINITY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SAT JUN 21 1997

BUSY WITH WX SO WILL BE SHRT.  H5/H7 LO/TROF TO STAY ARND VCNTY THRU
SUN AFTN KEEPING FA IN QUITE UNSTBL REGIME.  DWPTS TO RMN IN UPR 60S
TO LWR 70S...UPR IMPULSES...AND NMRS SFC BNDRYS WL KEEP GUD CHC OF
SHWRS/TSTMS IN FA 1ST/2ND PD.  WK SFC BNDRY MOVG BY SUN WL SHFT WNDS
TO MORE WRLY/NWRLY DIRECTN HELPG TO DRY OUT LO-LVLS SOMEWHAT. IN
ADDITION...MD/UPR LVL LOS/TROFS PULL TWRD ERN SEABOARD SHFTG FOCUS
FOR WDSPRD PCPN WL TO E OF FA.  SHWR/TSTM DVLPMT WL LKLY BE MINIMAL
SUN NGT/MON.

BNA 71/87/70/92 5522

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 AM CDTSevere Thunderstorm WarningOHXHickman29 min
Jun 21, 11:54 AM CDTSevere Thunderstorm WarningOHXMarion51 min
Jun 21, 12:14 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr
Jun 21, 2:09 PM CDTSevere Thunderstorm WarningOHXStewart36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.